Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 172, NWS State College, PA

August 22, 2017Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 22, 2017, 5:15 PM EDT for Somerset County, Pennsylvania. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2017, 5:15 PM EDT (21:15 UTC)
Expired
Aug 22, 2017, 6:09 PM EDT
In force
54 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 112 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 5:40 PM EDTTSTM WND DMGBakersville, PATREES DOWN ON ROUTE 31.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 12:39 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

323 
WUUS51 KCTP 222115
SVRCTP
PAC111-222230-
/O.NEW.KCTP.SV.W.0172.170822T2115Z-170822T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
515 PM EDT TUE AUG 22 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Somerset County in south central Pennsylvania...

* Until 630 PM EDT

* At 515 PM EDT, severe thunderstorms were located along a line
  extending from near Ligonier to 8 miles south of Farmington, moving
  east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Windber, Somerset, Acosta, Davidsville, Central City, Friedens,
  Ursina, New Centerville, Meyersdale and Boswell.

This includes The Pennsylvania Turnpike from mile markers 100 to 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3972 7938 3973 7941 3978 7939 3978 7935
      3982 7937 3986 7942 3990 7940 4009 7926
      4012 7921 4012 7917 4016 7916 4029 7905
      4028 7893 4024 7886 4024 7866 4008 7873
      4006 7876 3983 7875 3972 7881
TIME...MOT...LOC 2115Z 283DEG 35KT 4030 7917 3970 7962 

HAIL...<.75IN
WIND...60MPH
 
$$

KF
1 follow-up statement
805 
WWUS51 KCTP 222209
SVSCTP

Severe Weather Statement
National Weather Service State College PA
609 PM EDT TUE AUG 22 2017

PAC111-222218-
/O.CAN.KCTP.SV.W.0172.000000T0000Z-170822T2230Z/
Somerset PA-
609 PM EDT TUE AUG 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOMERSET COUNTY IS
CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits. Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM EDT for
south central and central Pennsylvania.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
State College PA.

LAT...LON 3972 7938 3973 7941 3978 7939 3978 7935
      3982 7937 3986 7942 3990 7940 4009 7926
      4012 7921 4012 7917 4016 7916 4029 7905
      4028 7893 4024 7886 4024 7866 4008 7873
      4006 7876 3983 7875 3972 7881
TIME...MOT...LOC 2207Z 283DEG 35KT 4018 7852 3958 7898 

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:44 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 22, 2:44 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service State College PA
244 PM EDT Tue Aug 22 2017

.SYNOPSIS...
A strong cold front will move through the region late today and
early tonight. Much cooler and drier conditions will return for
the second half of the week. Temperatures will average a few
degrees below normal highs starting tomorrow and lasting into
early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Radar motor was installed and it has been up for over an hour.
In a nick of time.

Updated forecast to show the potential for severe thunderstorms
this afternoon and evening. First lead cells developed over
Warren County. Stronger storms are to our west. The NCEP and GSD
HRRR show at least two potential lines this afternoon and
evening. With deep cores and 850 hPa winds 40 to 55kts strong
and severe winds at the surface are possible.

Tornado watch was for more QLCS type tornadoes. Though we have
had a few initial rotating cells in KCCX and KBUF radar. More
linear features to our west.

Ahead of the convection a very hot humid Summer day. Farther
east you live the more likely this day will end on a good note
as convection will be in evening and SPC may issue watch for
eastern PA later this afternoon.

Behind the line POPS drop fast and drier air comes. Some areas
of fog possible. But a cooler and drier AM Wednesday.

&&

.SHORT TERM /WEDNESDAY/...
Wednesday will be noticeably drier as the PW values crash to -1
sigma below normal after being well +1 to +2 sigma above
normal. It will also be significantly cooler. The 850 hPa
temperatures fall to near normal Wednesday and will fall below
normal overnight Wednesday into Thursday.

Chance of rain should be very low Wednesday.

The cool air aloft will likely produce some cumulus in the
mountains during the afternoon hours.

It should be a nice and notably cooler day.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
An extended period of early autumn-like weather will begin
Wednesday and continue right through the upcoming weekend as a
-2 sigma upper trough (and similarly anomalous/cool 850 mb
 temps) move over the Great Lakes and NE U.S.

1026-1028 mb SFC High (+2-3 Sigma) over south-central Canada
will drift slowly to the Great Lakes by this weekend

Daytime high temps will be about 5-7 Deg F below normal across
the Western Mtns on Wednesday, though still just slightly below
normal across the SE zones prior to the arrival of the
deeper/colder air for the latter part of the week.

GEFS mean 850 mb temps will dip about 2-3 deg C in all locations
for Thursday-Sunday, leading to max temps averaging 5-10 F
below normal (with min temp departures about 10-13F below
normal Friday-Sunday) as a large Canadian High Pressure area
pushes SE across the Glakes Region and becomes centered over the
NE states.

Lows Fri/Sat/Sun mornings with high centered overhead will be
dipping into the l-m 40s over the Northern Mountains (and deeper
valleys of the Central Mountains) and solidly into the 50s
elsewhere. Some of the perennial cold spots near and to the east
of KBFD could see readings of 38 or 39F.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Most of the eastern areas mostly sunny with some cumulus clouds
about making for a bumpy ride in the boundary layer. Over
western PA and OH there is a line of strong and severe storms.
Strong winds and large hail are possible. Check radar before
flying over western PA this afternoon and central areas this
evening.

The line of storms will move east this afternoon and evening.

Areas of patchy fog will develop around/after midnight. Spotty
MVFR and IFR.

Conditions will improve rapidly Wednesday morning, as cool
Canadian high pressure builds into the area.

.OUTLOOK...

Wed...AM low cigs BFD/JST, otherwise VFR.
Thu-Sat...No sig wx expected.

&&

.EQUIPMENT...
KCCX is fixed with new motor installed.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Grumm
SHORT TERM...Grumm
LONG TERM...La Corte/Lambert
AVIATION...Grumm/Lambert
EQUIPMENT...
Hazardous weather outlook, Aug 22, 4:24 PM EDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
424 PM EDT Tue Aug 22 2017

PAZ004>006-010>012-037-041-042-045-046-232030-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
424 PM EDT Tue Aug 22 2017

...TORNADO WATCH 461 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ027-028-035-036-049>053-056>059-063>066-232030-
Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour-Northumberland-
Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
424 PM EDT Tue Aug 22 2017

...SEVERE THUNDERSTORM WATCH 464 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ017>019-024>026-033-034-232030-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Somerset-Bedford-
424 PM EDT Tue Aug 22 2017

...SEVERE THUNDERSTORM WATCH 462 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RXR

In the hours before

Special weather statement, Aug 22, 3:40 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service State College PA
340 PM EDT TUE AUG 22 2017

PAZ004-005-222045-
McKean PA-Warren PA-
340 PM EDT TUE AUG 22 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN AND MCKEAN
COUNTIES UNTIL 445 PM EDT...

At 339 PM EDT, Doppler radar indicated the leading edge of an area
of strong thunderstorms along a line extending from near Allegany
State Park to Kinzua Dam to 11 miles southwest of Chapman State
Park. Movement was east at 50 mph.

Dime size hail and wind gusts of 50 to 55 mph are possible.

Strong thunderstorms will be near...
  Marshburg around 350 PM EDT.
  Sheffield around 355 PM EDT.
  Bradford around 400 PM EDT.
  Rew, Ludlow and Wetmore around 405 PM EDT.
  Kane around 410 PM EDT.
  Westline and Coryville around 415 PM EDT.

Other locations impacted by these storms include Tidioute, Ceres,
Starbrick, Sugar Grove and Eldred.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4200 7820 4196 7821 4163 7852 4163 7961
      4182 7961 4198 7943 4200 7937
TIME...MOT...LOC 1939Z 256DEG 45KT 4204 7870 4184 7898 4165 7933

Lambert
Special weather statement, Aug 22, 4:05 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service State College PA
405 PM EDT TUE AUG 22 2017

PAZ005-010-011-222115-
McKean PA-Cameron PA-Elk PA-
405 PM EDT TUE AUG 22 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK...MCKEAN...AND
CAMERON COUNTIES UNTIL 515 PM EDT...

At 404 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles southwest of Sheffield to 7 miles west of
Marienville to Oil City. Movement was east at 35 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Ridgway, St. Marys, Johnsonburg, Kane, Brandy Camp, James City, East
Branch Dam, Betula, Portland Mills, Wilcox and Kersey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4141 7842 4140 7839 4125 7857 4126 7873
      4137 7897 4135 7908 4134 7910 4141 7910
      4143 7906 4145 7906 4145 7898 4144 7897
      4144 7896 4168 7895 4169 7837
TIME...MOT...LOC 2004Z 261DEG 30KT 4163 7912 4149 7927 4141 7971

Lambert
Special weather statement, Aug 22, 4:21 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service State College PA
421 PM EDT TUE AUG 22 2017

PAZ051-222045-
Montour PA-
421 PM EDT TUE AUG 22 2017

...SPECIAL WEATHER STATEMENT FOR PARTS OF MONTOUR COUNTY UNTIL 445 PM
EDT...

At 420 PM EDT, Doppler radar indicated a shower over Mooresburg,
moving northeast at 30 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Washingtonville.

LAT...LON 4099 7676 4103 7677 4106 7675 4114 7664
      4106 7661 4106 7657 4105 7657 4103 7656
      4100 7656
TIME...MOT...LOC 2020Z 244DEG 27KT 4102 7672

KF
Special weather statement, Aug 22, 4:27 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service State College PA
427 PM EDT TUE AUG 22 2017

PAZ024-033-222115-
Somerset PA-Cambria PA-
427 PM EDT TUE AUG 22 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOMERSET AND CAMBRIA
COUNTIES UNTIL 515 PM EDT...

At 427 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Belsano to near East Conemaugh to near
Westmont. Movement was east at 30 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Belmont, Johnstown, Westmont, Nanty-Glo, Windber, Portage, Ebensburg,
Salix-Beauty Line Park, Scalp Level, Loretto, Belsano, Paint,
Ogletown, Sankertown, Geistown, Beaverdale-Lloydell, Vinco, Dunlo,
East Conemaugh and St. Michael.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4041 7897 4064 7884 4062 7844 4060 7844
      4056 7847 4051 7854 4037 7856 4035 7861
      4031 7864 4028 7865 4026 7864 4020 7868
      4025 7908
TIME...MOT...LOC 2027Z 273DEG 25KT 4056 7888 4039 7890 4029 7906

Lambert
Local storm report, Aug 22, 4:38 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
438 PM EDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND DMG     1 E VINTONDALE          40.48N  78.90W
08/22/2017                   CAMBRIA            PA   911 CALL CENTER

            TREE ON WIRES ACROSS PLANK ROAD.

&&

EVENT NUMBER CTP1701431

JMC
Special weather statement, Aug 22, 5:03 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service State College PA
503 PM EDT TUE AUG 22 2017

PAZ033-222130-
Somerset PA-
503 PM EDT TUE AUG 22 2017

...STRONG THUNDERSTORMS APPROACHING SOMERSET COUNTY...

At 503 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Lawson Heights to near Uniontown. Movement
was east at 45 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Somerset, Acosta, Davidsville, Boswell, Ursina, New Centerville,
Jerome, Mount Davis, Friedens, Benson, Addison, Seven Springs,
Rockwood, Casselman, Confluence, Jennerstown and Laurel Mountain
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3972 7939 3974 7941 3977 7938 3978 7939
      3978 7935 3980 7937 3982 7937 3986 7942
      4009 7926 4012 7921 4011 7919 4012 7917
      4016 7916 4018 7913 4027 7907 4025 7888
      3972 7920
TIME...MOT...LOC 2103Z 283DEG 37KT 4022 7942 3989 7962

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:32 PM EDTAreal Flood AdvisoryCTPLancaster3 hr
Aug 21, 9:45 PM EDTSpecial Weather StatementCTPColumbia75 min
Aug 22, 12:43 PM EDTSpecial Weather StatementCTPElk, McKean, Warren32 min
Aug 22, 1:12 PM EDTSpecial Weather StatementCTPMcKean33 min
Aug 22, 1:45 PM EDTSpecial Weather StatementCTPElk, McKean30 min
Aug 22, 2:09 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Elk, McKean, Warren66 min
Aug 22, 2:44 PM EDTSpecial Weather StatementCTPPotter31 min
Aug 22, 2:48 PM EDTSpecial Weather StatementCTPWarren72 min
Aug 22, 2:55 PM EDTSevere Thunderstorm WarningCTPClearfield77 min
Aug 22, 2:59 PM EDTSpecial Weather StatementCTPCambria76 min
Aug 22, 3:14 PM EDTSevere Thunderstorm WarningCTPCameron, Clinton, Elk, Lycoming, Potter, Tioga76 min
Aug 22, 3:26 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria64 min
Aug 22, 3:40 PM EDTSpecial Weather StatementCTPMcKean, Warren65 min
Aug 22, 4:05 PM EDTSpecial Weather StatementCTPElk70 min
Aug 22, 4:21 PM EDTSpecial Weather StatementCTPMontour24 min
Aug 22, 4:27 PM EDTSpecial Weather StatementCTPCambria48 min
Aug 22, 5:03 PM EDTSpecial Weather StatementCTPSomerset27 min
Aug 22, 5:09 PM EDTSevere Thunderstorm WarningCTPCameron, Elk, McKean, Potter66 min
Aug 22, 5:17 PM EDTTornado WarningCTPCameron, McKean43 min
Aug 22, 5:27 PM EDTSpecial Weather StatementCTPCambria33 min
Aug 22, 5:33 PM EDTSevere Thunderstorm WarningCTPCambria36 min
Aug 22, 5:38 PM EDTSevere Thunderstorm WarningCTPPotter37 min
Aug 22, 5:44 PM EDTSpecial Weather StatementCTPCameron, Clearfield, Elk46 min
Aug 22, 5:46 PM EDTSevere Thunderstorm WarningCTPBedford, Blair44 min
Aug 22, 5:51 PM EDTTornado WarningCTPPotter39 min
Aug 22, 6:13 PM EDTSevere Thunderstorm WarningCTPPotter, Tioga53 min
Aug 22, 6:43 PM EDTSpecial Weather StatementCTPSullivan32 min
Aug 22, 6:59 PM EDTSpecial Weather StatementCTPDauphin, Lebanon31 min
Aug 22, 7:14 PM EDTSpecial Weather StatementCTPDauphin31 min
Aug 22, 7:23 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Schuylkill67 min
Aug 22, 7:24 PM EDTSevere Thunderstorm WarningCTPColumbia21 min
Aug 22, 7:41 PM EDTSpecial Weather StatementCTPCumberland34 min
Aug 22, 7:50 PM EDTSpecial Weather StatementCTPSchuylkill25 min
Aug 22, 7:59 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon46 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.